Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 35, NWS Memphis, TN

March 22, 2005Crockett County, Gibson County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Mar 22, 2005, 5:37 PM CST for Crockett County, Gibson County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2005, 5:37 PM CST (23:37 UTC)
Expired
Mar 22, 2005, 6:15 PM CST
In force
38 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Crockett County, TN, Gibson County, TN

The radar

The Memphis radar (KNQA), 95 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 4:50 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS54 KMEG 222337
SVRMEG
TNC033-053-230015-
/O.NEW.KMEG.SV.W.0035.050322T2338Z-050323T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CST TUE MAR 22 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CROCKETT COUNTY IN NORTHWEST TENNESSEE
  GIBSON COUNTY IN NORTHWEST TENNESSEE

* UNTIL 615 PM CST

* AT 535 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BELLS...OR ABOUT 11 MILES SOUTHWEST OF
  HUMBOLDT...AND MOVING NORTH AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TRENTON...
  DYER...RUTHERFORD AND BRADFORD.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3572 8920 3567 8898 3610 8879 3616 8906

$$
1 follow-up statement
000 
WWUS54 KMEG 222355
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
555 PM CST TUE MAR 22 2005

TNC033-053-230015-
/O.CON.KMEG.SV.W.0035.000000T0000Z-050323T0015Z/
CROCKETT TN-GIBSON TN-
555 PM CST TUE MAR 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM CST FOR
GIBSON AND CROCKETT COUNTIES...

AT 548 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ALAMO...OR ABOUT 10 MILES WEST OF HUMBOLDT...MOVING
NORTH AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GADSDEN...
TRENTON...RUTHERFORD...DYER AND BRADFORD.

.DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CST
TUESDAY EVENING FOR SOUTHEAST MISSOURI AND NORTHEAST MISSISSIPPI AND
WESTERN TENNESSEE. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM CST TUESDAY EVENING FOR EASTERN ARKANSAS AND NORTHERN
MISSISSIPPI AND SOUTHWEST TENNESSEE.

LAT...LON 3572 8920 3567 8898 3610 8879 3616 8906

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 2:30 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 22, 2:30 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
230 PM CST TUE MAR 22 2005

.DISCUSSION...
UPPER LOW SPINNING OVER NE OK/NW AR THIS AFTERNOON. SFC LOW OVER AR
WITH WARM FRONT EXTENDED EAST ACRS ERN AR AND INTO SW TN. A DRYLINE
EXTENDS TO THE SOUTH OF THE SFC LOW FROM CNTRL AR TO NRN LA. AREA
88DS SHOWING CONVECTION STARTING TO INITIATE ALONG THE DRYLINE
OVER ERN AR ARCING NORTHWEST TOWARD THE UPPER LOW. AIRMASS SOUTH OF
THE WARM FRONT...IN ADVANCE OF THE DRYLINE...QUICKLY DESTABILIZING.
CAPES ABOUT 1000 J/KG WITH SFC DEWPOINTS CLIMBING INTO THE UPPER 50S
ATTM. AS COLD POOL ALOFT...-22C AT 500 MB...MOVES CLOSER AND SFC
TEMPS CONT TO WARM FOR A COUPLE OF HOURS CAPES SHOULD REACH 2000
J/KG. STEEP LAPSE RATES...LOW WET BULB ZERO FAVOR LARGE HAIL WITH
THESE STORMS. EXPECT THE ARC OF DEVELOPING STORMS TO MOVE ACRS THE
CWFA THIS AFTN AND EVENING. SEVERE THUNDERSTORM WATCH 68 IN EFFECT
THROUGH 8 PM. THERE IS SOME LEFTOVER SHEAR INVOF OF WARMFNT...SO
CANNOT RULE OUT AN ISOLD TORNADO ACRS NE AR/MO BOOTHEEL/NW TN.

STORMS WL MOVE INTO MID TN LATE THIS EVENING. EXPECT LINGERING
SHOWERS ACRS NRN AND ERN SXNS AFTER MIDNIGHT INTO EARLY WED AS THE
UPPER LOW MOVES INTO THE OH VALLEY. THE LOW PULLS AWAY ON WED AS
WEAK HIGH PRESSURE BUILD IN DURING THE AFTN.

NEXT SYSTEM STARTS TO APPROACH ON THU AS A DECENT SHORTWAVE MOVES
OUT OF THE PLAINS WITH SFC CYCLOGENESIS KS/MO REGION. GOOD WAA ACRS
THE MID SOUTH SO SFC TEMPS WL CLIMB TOWARD 70 DEGREES. THU NIGHT A
WEAK FRONT MOVES INTO THE CWA. SYSTEM SEEMS MOISTURE STARVED SO A
20 POP WL DO FOR NOW.

FRONT THEN STALLS ACRS THE REGION FRI INTO THE WEEKEND. MODELS
DEPICTING SFC WAVES MOVING ALONG THE FRONT RESULTING IN A
POTENTIALLY WET PERIOD. THIS FRONT EVENTUALLY CLEARS THE AREA BY THE
BEGINNING OF NEXT WEEK.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.

&&

SJM
Hazardous weather outlook, Mar 22, 2:45 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CST TUE MAR 22 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-231200-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
245 PM CST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE MID
SOUTH THIS AFTERNOON AND EVENING.

STRONG SURFACE AND UPPER LEVEL LOW PRESSURE WILL MOVE FROM ARKANSAS
INTO KENTUCKY TONIGHT. A WARM FRONT EXTENDING FROM THE LOW ACROSS
EASTERN ARKANSAS AND WESTERN TENNESSEE WILL CONTINUE TO MOVE NORTH
THROUGH REMAINDER OF THE FORECAST AREA BY THIS EVENING.
THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF A COLD
FRONT WHICH WILL PASS THROUGH THE AREA TONIGHT. THE MAIN THREAT WITH
THESE STORMS WILL BE LARGE HAIL...THOUGH DAMAGING WINDS AND A FEW
TORNADOES CANNOT BE RULED OUT.

THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE FROM 3 PM UNTIL 6
PM FOR EAST ARKANSAS...NORTHWEST MISSISSIPPI AND THE MEMPHIS
METROPOLITAN AREA. THIS AREA INCLUDES JONESBORO...MEMPHIS AND
HELENA. THE GREATEST THREAT WILL BE FROM 6 PM TO 9 PM FOR THE
MISSOURI BOOTHEEL...REMAINDER OF WEST TENNESSEE AND NORTHEAST
MISSISSIPPI. THIS AREA INCLUDES DYERSBURG...JACKSON AND TUPELO.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE ENTIRE AREA
THIS AFTERNOON AND EVENING.

SJM

In the hours before

Local storm report, Mar 22, 4:32 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
432 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             ROBINSONVILLE           34.82N 90.32W
03/22/2005  1.00 INCH        TUNICA             MS   PUBLIC

0420 PM     FUNNEL CLOUD     ROBINSONVILLE           34.82N 90.32W
03/22/2005                   TUNICA             MS   PUBLIC

&&

WER
Special weather statement, Mar 22, 4:39 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
439 PM CST TUE MAR 22 2005

TNZ050-052-090-222300-

HARDEMAN TN-HAYWOOD TN-MADISON TN-
439 PM CST TUE MAR 22 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HARDEMAN...HAYWOOD AND
MADISON COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF WHITEVILLE AT 439
PM CST...MOVING NORTHEAST AT 55 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN HARDEMAN...HAYWOOD AND MADISON COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.
Local storm report, Mar 22, 4:51 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
451 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TORNADO          MARKED TREE             35.53N 90.42W
03/22/2005                   POINSETT           AR   TRAINED SPOTTER

            TORNADO ON THE GROUNG

0440 PM     TORNADO          MARKED TREE             35.53N 90.42W
03/22/2005                   POINSETT           AR   TRAINED SPOTTER

            TORNADO ON THE GROUND

&&

WER
Local storm report, Mar 22, 5:10 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
510 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     FUNNEL CLOUD     1 E LAKE CITY           35.82N 90.43W
03/22/2005                   CRAIGHEAD          AR   LAW ENFORCEMENT

&&

WER
Local storm report, Mar 22, 5:29 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
529 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TORNADO          OLIVE BRANCH            34.95N 89.83W
03/22/2005                   DESOTO             MS   TRAINED SPOTTER

            ROOF TORN OFF NISSAN PLANT

&&

WER
Local storm report, Mar 22, 5:34 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
534 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FUNNEL CLOUD     5 SW MARKED TREE        35.48N 90.48W
03/22/2005                   POINSETT           AR   TRAINED SPOTTER

0429 PM     HAIL             6 N EARLE               35.36N 90.46W
03/22/2005  1.00 INCH        CRITTENDEN         AR   TRAINED SPOTTER

&&

WER

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 4:51 PM CSTSevere Thunderstorm WarningMEGShelby24 min
Mar 22, 5:23 PM CSTTornado WarningMEGShelby37 min
Mar 22, 5:33 PM CSTSevere Thunderstorm WarningMEGMadison27 min
Mar 22, 5:33 PM CSTSevere Thunderstorm WarningMEGMadison27 min
Mar 22, 5:45 PM CSTTornado WarningMEGLauderdale30 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.